Case linked to injection drug use
SANTA FE, NM –The New Mexico Department of Health (NMDOH) is investigating a confirmed case of wound botulism in a 48-year-old man from Doña Ana County. The patient is an injection drug user and the suspected source of infection is either a soiled skin injection site, contaminated injection devices or contaminated heroin. The man is currently hospitalized. In 2016, NMDOH identified three confirmed and one probable wound botulism cases among people who inject drugs.
Botulism is a rare, but potentially deadly illness caused by a nerve toxin that induces paralysis. Wound botulism is caused by the toxin produced from a wound infected with bacteria called Clostridium botulinum.
“We are asking healthcare providers to carefully consider wound botulism in patients who are showing symptoms, especially if they have a history of injection drug use,” said Secretary of Health Lynn Gallagher. “People who inject drugs should be aware of the signs and symptoms associated with wound botulism and seek immediate medical attention if they begin to experience any of those signs or symptoms.”
Signs and symptoms of botulism include:
- Double vision
- Blurred vision
- Drooping eyelids
- Slurred speech
- Difficulty swallowing
- Dry mouth
- Muscle weakness/descending paralysis
- Difficulty breathing/shortness of breath
If left untreated, these symptoms may progress to cause paralysis of the respiratory muscles, arms, legs, and trunk with subsequent death. Anyone with these symptoms and a history of heroin injection should seek medical attention immediately at the nearest emergency room. NMDOH is working with healthcare providers to raise awareness about the issue, as well as with drug outreach and treatment programs so that the drug injecting community is aware of the risks of wound botulism associated with injecting heroin.
In addition, the New Mexico Department of Health recommends:
- All clinicians be alert for cases of wound botulism, especially in injection drug users
- Anyone who suspects botulism call the New Mexico Department of Health at (505) 827-0006 so that antitoxin can be obtained from the Centers for Disease Control and Prevention as soon as possible if necessary.
- Warn persons who inject drugs about wound botulism and inform them of the signs and symptoms and the need to seek medical care immediately
For more information on wound botulism visit https://www.cdc.gov/botulism/wound-botulism.html.